Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 269, NWS Dodge City, KS

July 14, 2001Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2001, 8:36 PM CDT for Morton County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 14, 2001, 8:36 PM CDT (01:36 UTC)
Expired
Jul 14, 2001, 9:15 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morton County, KS

The radar

The Dodge City radar (KDDC), 181 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:45 PM CDTHail 0.75Elkhart, KSHail accumulated to 3" in depth.
Jul 14, 8:45 PM CDTHail 0.88Elkhart, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 150138
SVRDDC

KSC129-150215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 915 PM CDT

* AT 836 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE        
  THUNDERSTORM NEAR ELKHART...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  WILBURTON AT 845 PM CDT
  ROLLA AT 900 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  WIND UP TO 60 MILES PER HOUR

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3708 10198 3690 10196 3695 10153 3714 10157

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 2:52 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT SAT JUL 14 2001

FORECAST CHALLENGE TODAY WILL BE PRECIPITATION OVERNIGHT AND
POSSIBLE FFA IN THE NORTHWEST.

12Z ANALYSIS SHOWING ANOTHER 5H THERMAL TROF JUST WEST OF COLORADO
WITH ALL MODELS BRINGING THIS EASTWARD INTO NE CO BY EVENING THEN
SOUTHEAST ALONG 7H BAROCLINIC ZONE DURING THE OVERNIGHT HOURS. THIS
STILL APPEARS REASONABLE AS PROFILER DATA BEGINNING TO SHOW A DEEPER
SOUTHERLY FLOW DEVELOPING AT GRANADA WHILE VICI AND HAVILAND
PROFILERS CONTINUE WITH AN EAST TO SOUTHEAST WIND AT 85H AND BELOW.
85H MOISTURE AXIS OVER WESTERN KANSAS AT 12Z AND WITH THE PERSISTENT
E/SE FLOW EAST OF THE AREA EXPECT THIS AXIS TO REMAIN IN PLACE IF
NOT SHIFT A LITTLE MORE WESTWARD. ALSO BASED ON PROFILERS THE 85H
AND 7H BAROCLINIC ZONE SHOULD ALSO STRENGTHEN AS WELL OVER WESTERN
KS. WITH ALL THIS IN MIND AND DIFLUENT FLOW PRESENT ALREADY AT 5H IN
NE COLORADO FROM THE PROFILER DATA...AFTERNOON CU ALREADY DEVELOPING
HERE SHOULD CONTINUE TO DEVELOP WITH CONVECTION LIKELY BY EARLY
EVENING. THIS THEN SHOULD MOVE SOUTHEAST AS ADVERTISED ALONG THE
BAROCLINIC ZONE WHICH WILL CROSS MOST OF OUR CWA LATER TONIGHT. AS A
RESULT WILL GO WITH HIGH POPS ACROSS THE AREA. ALSO GIVEN TIMING OF
THIS EVENT WILL KEEP POPS FAIRLY HIGH EAST FOR SUNDAY AS THIS WAVE
CROSSES THIS REGION EARLY IN THE MORNING.

AS FOR PCPN AMOUNTS...12Z PRECIPITABLE WATER AT DDC WAS AT 1.44
INCHES WHICH WAS ONLY A FEW HUNDERTHS LOWER THAN THURSDAY NIGHTS
READINGS WHEN +2.0 INCHES FELL IN PORTIONS OF OUR CWA. THETA-E RIDGE
AXIS IN PLACE ACROSS THE WESTERN CWA OVERNIGHT, DECENT THTA-E ADVT
PRESENT IN THE WEST/NORTHWEST AND A SE FLOW OF MOISTURE FEEDING INTO
ANY STORM THAT DOES DEVELOP TO OUR NW AGREE WITH PREVIOUS SHIFT THAT
AN MCS IS POSSIBLE WITH THE MAIN THREAT OVERNIGHT INTO EARLY
TOMORROW BEING HEAVY RAIN. FFG AT THIS TIME SHOWING MOST LOCATIONS
SHOULD BE ABLE TO HANDLE 2 OR SO INCHES IN THE 1 TO 3HR TIME FRAME,
ESPECIALLY IN THE SOUTHERN CWA WHERE THE PCPN H2O IS THE GREATEST.
WILL THEREFORE WORD HEAVY RAINFALL IN THESE LOCATIONS OVERNIGHT. THE
EXCEPTION WILL BE THE NORTHWEST MOST CWA, WEST AND NORTH OF GCK WHO
HAS RECEIVE THE MOST PCPN (+2.0) OVER THE LAST FEW DAYS. SINCE AM
LEANING TOWARDS LOCALLY 2 INCHES AT ANY LOCATION OVERNIGHT FROM
THESE STORMS AND PER COORD OF GLD WILL GO WITH FFW FOR HAMILTON,
KEARNY, SCOTT AND LANE OVERNIGHT.

40-60M 5H HT FALLS BEGINNING TO SHOW UP AT 5H LVL OVER THE WEST
COAST AT 12Z SAT AS UPPER LOW CONTINUES ITS S/SE MOVEMENT. WAA ALSO
PRESENT AT 7 AND 5H ALONG AND EAST OF THE 5H RIDGE AXIS SO WILL HAVE
THE UPPER RIDGE SLOWLY SHIFT EASTWARD THROUGH THE BEGINNING OF THE
WORK WEEK. AS THIS OCCURS, DOWNSLOPE FLOW WILL WARM THE LOWER LEVELS
SUNDAY INTO MONDAY WHICH SHOULD BRING THE WARMUP IN TEMPS ALREADY
ADVERTISED IN CURRENT ZONES. CLOUD COVER THROUGH THE DAY HOWEVER MAY
KEEP TEMPS SOME BUT WILL CONTINUE TO LEAN TOWARDS THE CURRENT
FORECAST AN GO WARMER THE THE FWC.

7H TEMPS PROGGED TO CLIMB TO OR SLIGHTLY ABOVE 14C BY 00Z MONDAY,
HOWEVER 7-5H LAPSE RATES ALSO WILL BE ON THE INCREASE AS WELL. STILL
WILL HAVE EMBEDDED WAVES IN THE FLOW CROSSING THE CENTRAL PLAINS
LATE SUNDAY AND LOW LEVEL MOISTURE WILL BE PLACE. WILL THEREFORE
KEEP LOW CHC POPS GOING SUNDAY NIGHT FOR EVENING CONVECTION
PROVIDING CAP CAN BE BROKEN. ORGANIZED CONVECTION NOT AS LIKELY
SUNDAY NIGHT DUE TO WARMING ALOFT AND WESTERN KANSAS LOCATION IN
RELATIONSHIP TO THE RIGHT EXIT REGION OF THE 25H JET STREAK.

85H TEMPS WARM TO 28-30C BY 00Z TUES AND UPPER RIDGE AXIS BEGINS TO
SHIFT TO THE EAST OF THE AREA. WILL THEREFORE FOLLOW CURRENT
FORECAST AND FWC GUIDANCE SUNDAY NIGHT INTO MONDAY.

EXTENDED DISCUSSION...

MODELS CONTINUE KEEPING UPPER RIDGE OVER REGION THROUGH THE WEEK
ALTHOUGH MAINTAIN A SLOW EASTWARD SHIFT.  LOW LEVEL FLOW WILL LIKELY
PRODUCE A TROF OVER EASTERN COLORADO WITH A GOOD FETCH OF GULF
MOISTURE.  EXPECT TO SEE A CONTINUES CHANCE OF OVERNIGHT TSRA AND
WILL KEEP IT GOING THROUGH DAY 7.  WITH HIGH HEIGHT ANOMALIES OVER
REGION...AGREE WITH KEEPING HIGHS AT OR ABOVE CLIMO ALL THE WAY
THROUGH DAY 10.

THANKS FOR THE COORD...GLD

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 064/088 067/092 068 843/
GCK 064/089 066/093 067 823
EHA 065/090 066/095 067 723
LBL 065/089 067/095 068 843
HYS 064/087 066/093 066 743
P28 069/088 071/093 071 663

.DDC...FLASH FLOOD WATCH TONIGHT FOR KSZ043-044-061-062.

RB/REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:53 PM CDTSevere Thunderstorm WarningDDCMorton52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.